Yes, you can overdose on antidepressants when you take more than prescribed or misuse them without a prescription. The risk of accidental overdose and death increases when mixing antidepressants with alcohol and other drugs. Since October is Antidepressant Death Awareness Month, this is a good time to remember those who have overdosed, died, or struggle with antidepressant addiction.
What Are Anti-Depressants?
Antidepressants are medications that are used primarily to treat depression. However, certain drugs can also be used to treat insomnia, anxiety, and chronic pain. The drugs increase the release of different neurotransmitters in the brain, such as dopamine, noradrenaline, and serotonin.
The increase in the neurotransmitters helps improve depressed states, increase calmness, and generally improve one’s emotional responses. Additionally, increased levels of certain neurotransmitters can help interrupt pain signals sent to the brain through the central nervous system.
Some of the more common types of antidepressants include:
- SNRIs (Serotonin Neorpinephrien Reuptake Inhibitors) – Milnaicpran, Duloxetine, Levomilnacipran, Venlafaxine, and Desvenlafaxine.
- MAOIs (Monoamine Oxidase Inhibitors) – Tranylcypromine, Phenelzine, Selegiline, and Isocarboxazid.
- SSRIs (Selective Serotonin Reuptake Inhibitors) – Sertraline, Dapoxetine, Fluvoxamine, Vortioxetine, Paroxetine, Fluoxetine, Citalopram, Escitalopram, and Dapoxetine.
- TCAs (Tricyclic Antidepressants) – Desipramine, Trimipramine, Amitriptyline, Imipramine, Doxepin, Protriptyline, Amoxapine, and Nortriptyline.
What Side Effects Can Occur With Anti-Depressants?
As with any prescription medication, antidepressants can have undesirable side effects, even when taken as prescribed. The side effects can vary depending on the medication taken, your metabolic rate, age, weight, and overall health and well-being.
Some of the more common side effects you may experience could include:
- Weight loss or weight gain
- Changes in appetite
- Dry mouth
- Reduced sexual drive
- Erectile dysfunction
- Excessive sweating
- Blurred vision
- Elevated blood pressure
- Muscle spasms
Should you notice any of these side effects when starting on an antidepressant medication, report them to your healthcare provider immediately.
What Antidepressant Has the Highest Risk of Overdose?
Unlike other drugs, people on antidepressants do not experience euphoria or a high, whether taken as prescribed or misused. Furthermore, their effects are not immediate and can take several weeks or months before any changes are noticed.
In addition, most misuse is usually related to someone who has been prescribed the drug and believes their normal dosage is no longer working – even though it is working as it should. As their body has built a tolerance to the drug, they do not experience the sensations and feelings they did previously. Rather than discuss the matter with their healthcare provider, they start self-medicating and increasing their dosage.
Other people will start mixing their antidepressants with other substances and alcohol to amplify the drug’s effects. Unfortunately, these behaviors increase the risk of overdose and overdose-related deaths. Furthermore, while all antidepressants have a risk of overdose, TCAs have the highest risk, followed by SSRIs and SNRIs.
Signs and Symptoms of an Anti-Depressant Overdose?
When someone takes too many antidepressants in a single dosage, it can trigger an array of side effects that could signify an overdose, including:
- Dilated pupils
- Blurred vision
While these symptoms seem mild, they should not be ignored as they could lead to more severe symptoms, such as:
- Difficulty breathing
- Heart failure
- Reduced or elevated blood pressure
What to Do If You Suspect an Overdose
If you notice any of these symptoms, you should seek emergency medical treatment. It can take some time for the drugs to digest, enter the bloodstream, and reach the brain. As higher levels are released into the body, the risks of coma and death continue to increase.
Treatment can involve pumping the stomach and using activated charcoal to offset the drug’s effects. Other preventative measures may be used, such as heart rate monitoring, respiratory assistance, and intravenous solutions. Before release from medical care, the person will be evaluated to determine if they are at risk of future overdoses.
Are Anti-Depressants and Benzodiazepines the Same?
No, antidepressants and benzodiazepines (benzos) are not the same, even though certain benzos, like Zanax, Valium, and Antivan, are often prescribed as antidepressants. One key difference is benzos start working within a few hours of being taken. Another difference is benzos can create pleasurable feelings and euphoria when misused.
Even though antidepressants are less likely to lead to addiction compared to benzos, long-term use can still lead to dependence and addiction. As with any mood-altering prescription medication, it is crucial to speak to your healthcare provider before discontinuing the drug.
Quitting the drug “cold turkey” can result in a host of undesirable and unpleasant withdrawal symptoms. If you need to switch medications or no longer need them, it is best to be gradually weaned off them to allow the body time to adjust and avoid severe withdrawal symptoms.
Find Help for a Prescription Drug Problem Near Nashville, TN
When you are struggling with prescription drug addiction and want to reduce the risk of accidental overdose and death, helps is available at Detox Nashville. We offer customizable detox and addiction treatment programs to suit your specific needs. Contact us today to speak with an addiction treatment specialist and take the first steps in your journey to lasting recovery.